Iowa, 2005

Flash Flood and Hail in Iowa, June 24 to 25, 2005

June 24 to 25, 2005 · NWS DMX · 4 events in 4 counties and zones

An unstable airmass was in place over Iowa as a cold front approached from the northwest. Surface temperatures rose into the upper 80s to low 90s in most areas with dew point readings in the low 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$106,000
Crop damage
$25,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An unstable airmass was in place over Iowa as a cold front approached from the northwest. Surface temperatures rose into the upper 80s to low 90s in most areas with dew point readings in the low 70s. CAPE values were in the 2000 to 3000 J/kg range with lifted indices in the -5 C. range. The freezing level remained quite high, ranging form 15,500 to 17,000 feet over the CWA. Deep moisture was in place with precipitable water values in the 1.5 to 2 inch range. Thunderstorms erupted along the cold front during the late afternoon hours. By evening, some of the storms became severe. Hail size was reduced due to the warm atmosphere in place with the largest hail size around nickel size. The cold front stalled during the night and an east to west line of thunderstorms evolved. Very heavy rainfall occurred along this line, which extended from near Sioux City, through Fort Dodge, to north of Waterloo. In the Fort Dodge area, 6.5 inches of rain fell, resulting in widespread flooding and flash flooding in Webster County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 24, 2:24 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 24, 2:24 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
324 PM CDT FRI JUN 24 2005

.DISCUSSION...
SITUATION IS A RELIEF FOR THE NRN COUNTIES INUNDATED BY THE RAINFALL
THE LAST TWO NIGHTS. WRMFNT HAS ZOOMED NWD AS XPCD YDA...ALTHO
REPLACED BY VERY WARM TMPS AND HUMIDITY. HI/S ARE PUSHING 105 IN
SVRL LOCATIONS ACRS THE S. NICE BREEZE THO... CU STREETS HAVE FORMED
IN THE SLY FLOW AND IMAGERY DOES NOT SHOW ANY ENHANCEMENT ATTM.
THERE IS A RESIDUAL PORTION OF THE WRMFNT ACRS THE DVN FA AS
INDICATED IN THE WND FLDS AND CELLS GOING UP NR THE MISS RVR. THAT
MAY AFFECT THE FAR NERN PTN OF OUR FA FOR A TIME THIS EVENING...OTRW
NOT LOOKING FOR PCPN TNGT WHILE IN THE WRM SECTOR. S/W THAT WAS OVR
WRN CO/NM THIS MRNG AS PROGRESSED NEWRD TO WRN SD/NEB AND SERN CO.
THIS FEATURE SHOULD PROVIDE INCRING SUPPORT FOR CONVECTION TO OUR N
TNGT. TMR LOOKING VRY WARM WITH LTL CHG IN AMS. BOTH MDLS ARE
INDICATING DVLPMT OF A LRG COMPLEX IN ERN SD/SRN MN TO SINK SWD INTO
IA TMR NGT. MDLS HAVE BEEN CONSISTENT FOR AT LEAST ONE IF NOT TWO
DAYS ON THIS OCCURRENCE. UPR JET STRUCTURE IS LOOKING QUITE
IMPRESSIVE WITH A STG WLY STJ AND A STG RR QUAD ON THE POLEWARD JET
LEADING THE TROF. THIS JET STRUCTURE ESSENTIALLY HANGS INTO WED NGT
UNTIL THE MAIN TROF PRESSES THRU ON THU. LTR SHIFTS WL LIKEY HAVE TO
INCR POPS FOR LATE WED INTO WED NGT. THE SIGNALS ARE THERE...BUT NOT
ENTIRELY SURE HOW IT WILL EVOLVE...DEPENDING ON HOW PERTURB THE
RETURN FLOW BECOMES LATE TUE/TUE NGT. IT DOES APPEAR THAT WE WL HAVE
TWO IF NOT THREE PSBLY MAJOR EVENTS TO GO BFR THE MAIN TROF MOVES
THRU. PLACEMENT OF HEAVY RAINFALL FROM THESE EVENTS WL BE CRITICAL.
THERE SOME EVIDENCE THAT IT WL NOT ALL FALL ACRS NRN IA.

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MYERS
Hazardous weather outlook, Jun 24, 2:19 PM CST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
319 PM CDT FRI JUN 24 2005

IAZ004>007-015>017-023>028-033>039-044>049-057>060-070-251100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-
319 PM CDT FRI JUN 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTHERN IOWA...MAINLY ALONG AND NORTH OF AN ATLANTIC...TO DES
MOINES...TO TAMA LINE.

.DAY ONE...TODAY AND TONIGHT

A SLOW MOVING FRONT FROM ONAWA TO WEBSTER CITY AND DECORAH WILL
GRADUALLY STALL ACROSS CENTRAL IOWA TONIGHT. THUNDERSTORMS ARE
EXPECTED NEAR THE FRONT. SOME INITIAL STORMS MAY PRODUCE DAMAGING
WINDS...AND UP TO NICKEL SIZE HAIL...AND POSSIBLY A BRIEF TORNADO.
OVERNIGHT...THE THREAT WILL TURN TO EXCESSIVE RAINFALL...WHERE TWO
OR THREE INCHES MAY FALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE FRONT WILL RETREAT NORTHWARD OUT OF IOWA EARLY SUNDAY WITH LOW
CHANCES OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 4 PM TODAY.

IAZ050-061-062-071>075-081>086-092>097-251100-
TAMA-JASPER-POWESHIEK-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
319 PM CDT FRI JUN 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA...MAINLY ALONG AND SOUTH OF A CORNING...TO
INDIANOLA...TO GRINNELL LINE.

.DAY ONE...TODAY AND TONIGHT

A SLOW MOVING FRONT FROM ONAWA TO WEBSTER CITY AND DECORAH WILL
GRADUALLY STALL ACROSS CENTRAL IOWA TONIGHT. THE THREAT OF SEVERE
WEATHER WILL BE LESS IN THIS AREA OF THE STATE. HOWEVER...THE THREAT
OF HEAVY RAINFALL WILL REMAIN...PRIMARILY THOSE LOCATIONS NEAR THE
I-80 CORRIDOR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LOW CHANCES FOR THUNDERSTORMS WILL LINGER SATURDAY INTO MIDDAY
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT NEAR THE I-80 CORRIDOR.

MYERS

In the hours before

Special weather statement, Jun 24, 2:58 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
358 PM CDT FRI JUN 24 2005

IAZ016>017-023>028-033>039-044>050-057>062-070>075-081>084-
092>094-250400-
ADAIR-ADAMS-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-
CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DECATUR-FRANKLIN-
GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-
LUCAS-MADISON-MAHASKA-MARION-MARSHALL-POCAHONTAS-POLK-POWESHIEK-
RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-WARREN-WEBSTER-WRIGHT-
358 PM CDT FRI JUN 24 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
518 IN EFFECT UNTIL 11 PM CDT FOR THE FOLLOWING AREA...

IN IOWA THIS WATCH INCLUDES 41 COUNTIES

IN CENTRAL IOWA

BOONE... DALLAS... GRUNDY...
HAMILTON... HARDIN... JASPER...
MARSHALL... POLK... POWESHIEK...
STORY... TAMA... WEBSTER...

IN NORTH CENTRAL IOWA

BUTLER... CERRO GORDO... FRANKLIN...
HANCOCK... HUMBOLDT... WRIGHT...

IN NORTHEAST IOWA

BLACK HAWK... BREMER...

IN NORTHWEST IOWA

POCAHONTAS...

IN SOUTH CENTRAL IOWA

CLARKE... DECATUR... LUCAS...
MADISON... MAHASKA... MARION...
RINGGOLD... UNION... WARREN...

IN SOUTHWEST IOWA

ADAIR... ADAMS... CASS...
TAYLOR...

IN WEST CENTRAL IOWA

AUDUBON... CALHOUN... CARROLL...
CRAWFORD... GREENE... GUTHRIE...
SAC...

THIS INCLUDES THE CITIES OF...ADEL...AMES...ATLANTIC...AUDUBON...
BEDFORD...BOONE...CARROLL...CHARITON...CORNING...CRESTON...
DENISON...DES MOINES...EAGLE GROVE...FORT DODGE...GARNER...
GREENFIELD...GRINNELL...GRUNDY CENTER...GUTHRIE CENTER...
HAMPTON...HUMBOLDT...INDIANOLA...IOWA FALLS...JEFFERSON...
KNOXVILLE...LAMONI...MARSHALLTOWN...MASON CITY...MOUNT AYR...
NEWTON...OSCEOLA...OSKALOOSA...PARKERSBURG...POCAHONTAS...
ROCKWELL CITY...SAC CITY...TAMA...WATERLOO...WAVERLY...
WEBSTER CITY AND WINTERSET.

MYERS

The radar

The Des Moines radar (KDMX), 88 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 flash flood. Local standard time, as filed.

Hail, Hardin

When
June 24, 4:27 PM CST
Where
Hardin County, 5 mi SW of Iowa Falls
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.467, -93.333

Hail, Carroll

When
June 24, 5:00 PM CST
Where
Carroll County, Glidden
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.067, -94.733

Hail, Greene

When
June 24, 5:05 PM CST
Where
Greene County, 4 mi W of Scranton
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
42.033, -94.633

Flash Flood, Webster

When
June 25, 5:00 AM CST to 1:00 PM CST
Where
Webster County, Countywide
Property damage
$100,000
Crop damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.417, -94.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453385, 5453386, 5453387, 5453388.